Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Topeka, KS

July 8, 2004Geary County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 8, 2004, 6:37 AM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2004, 6:37 AM CDT (11:37 UTC)
Expired
Jul 8, 2004, 7:15 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:20 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT THU JUL 8 2004

.DISCUSSION...

MAIN FORECAST CONCERN IS PRECIP CHANCES TODAY AND TONIGHT.

LATEST WATER VAPOR SHOWING UPSTREAM SHORTWAVE TROUGH MOVING EASTWARD
ACROSS THE NORTHERN ROCKIES HELPING TO PUSH WARM AIR ALOFT EASTWARD
THROUGH THE PLAINS AS GREAT LAKES TROUGH RETREATS TO THE EAST.
CONVECTIVE COMPLEX WHICH TOOK PLACE ACROSS CENTRAL KANSAS WED
EVENING HAS DISSIPATED BUT APPEARS TO HAVE LEFT AN MCV AND
ASSOCIATED SFC WAKE LOW BEHIND OVER CENTRAL KANSAS MOVING SOUTHEAST.
PROFILERS SHOWING 850 FRONT/CONVERGENCE NORTH ACROSS NE AND NORTHWEST
MO WHERE SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP OVER
THE PAST SEVERAL HOURS. WEAKER WAA AND ISENTROPIC LIFT OVER EASTERN
KANSAS THROUGH EARLY THIS MORNING WARRANTS A CONTINUED SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. NEARLY STATIONARY
FRONT CONTINUES FROM NEAR SLN EASTWARD INTO EAST CENTRAL KS. MODELS
DO SLOWLY LIFT THIS BOUNDARY NORTHWARD TODAY...ALTHOUGH THE ETA IS
THE SLOWEST AND GFS MORE AGGRESSIVE WITH THIS. ALTHOUGH WARMER AIR
ALOFT WILL BE SPREADING EAST ACROSS THE AREA INCREASING THE
CAP...BOUNDARY LIFT NORTHWARD ACROSS THE AREA WITH TEMPS AROUND 90S
OR IN THE LOW 90S...VERY HIGH INSTABILITY AND MCV LIKELY TO THE
SOUTH...CANT TOTALLY RULE OUT SOME AFTERNOON THUNDERSTORMS ACROSS
THE CWA...ALTHOUGH THE LATER AFTERNOON HOURS ACROSS THE NORTHERN
AREAS WOULD BE FAVORED CLOSER TO WARM FRONT. THIS IS MORE IN LINE
WITH GFS SOLUTION. WITH CAPES IN EXCESS OF 3000 ALL AREAS...ANY
THUNDERSTORM THAT DOES/COULD DEVELOP WOULD QUICKLY BECOME
SEVERE...ALTHOUGH THERE IS STILL QUESTIONS ON WHETHER OR NOT CAP CAN
BE BROKEN.

WILL CONTINUE WITH LOW POPS ACROSS THE ENTIRE CWA OVERNIGHT TONIGHT
WITH HIGHER POPS AGAIN ACROSS THE NORTH IN CLOSER PROXIMITY TO FRONT
AND EXPECTED BROADER COVERAGE OF CONVECTION ACROSS NE. HOWEVER NEW
MESOETA BRINGS MORE OF THIS CONVECTION SOUTHWARD INTO MUCH OF THE
CWA...MUCH FURTHER SOUTH THAN THE GFS.

STILL ANOTHER CHANCE FOR LATE DAY/NIGHT CONVECTION NEAR BOUNDARY
OVER THE FAR NORTHERN CWA FRIDAY NIGHT...ALTHOUGH MUCH BETTER CHANCE
APPEARS WELL TO THE NORTH AS CAP SHOULD REMAIN IN PLACE AS LOW
LEVEL FOCUS AND STRONGER FLOW ALOFT SHIFTS NORTHWARD. AFTER
THAT...REMAINDER OF FCST STILL LOOKING DRY AS HIGH PRESSURE ALOFT
BUILDS THROUGH EARLY NEXT WEEK...BUT TEMPS ALSO LOOKING VERY WARM AS
WELL. WILL KEEP HIGHS IN THE 90S THROUGH THE EXTENDED.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 5:15 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT THU JUL 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091015-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
515 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TODAY AND
TONIGHT. SOME OF THE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT INTO
EARLY SATURDAY...PRIMARILY TO THE NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:45 AM CDTSevere Thunderstorm WarningTOPJackson45 min
Jul 8, 8:13 AM CDTSevere Thunderstorm WarningTOPShawnee47 min
Jul 8, 8:37 AM CDTSevere Thunderstorm WarningTOPOsage38 min
Jul 8, 9:16 AM CDTSevere Thunderstorm WarningTOPOsage29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.